A drug or alcohol overdose occurs when someone consumes more of a substance than is recommended or considered safe. An overdose can be accidental (ingesting a substance unknowingly or being unaware of the potential consequences) or intentional (to engage in self-harm/commit suicide).
An individual can overdose on intoxicating or psychoactive drugs or alcohol for several reasons. Among the most common causes of an overdose include taking more of a prescription drug than directed, using multiple interacting substances, ingesting a more potent drug than one’s body can handle, and occasionally attempting to end one’s life.
Common drugs that have a high potential for overdose, especially when combined with other intoxicating substances, include the following:
- Alcohol (alcohol poisoning)
- Cocaine, crack cocaine
- Crystal meth/powered meth
- Inhalants (e.g., poppers)
- Illicit opioids
- Prescription opioids
- Ecstasy (MDMA, molly)
Overdose symptoms vary between substances, but many overdoses tend to share quite a few in common. Therefore, it’s vital to identify the signs and symptoms of a drug or alcohol overdose, so it is possible to recognize that you or someone you know have ingested too much of a substance.
The following are some of the more concerning health developments that may indicate an overdose:
- Unsteady gait
- Impaired coordination
- Nausea and vomiting
- Pinpoint or enlarged pupils
- Extreme sweating
- Chest and stomach pain
- Convulsions or seizures
- Breathing difficulties
- Extreme drowsiness
- Paranoia and hallucinations
- Severe confusion
- Weak or slow heartbeat
- Unconsciousness and coma
- Bluish skin and lips (cyanosis)
What to Do in the Event of an Overdose
If you suspect that someone you know has overdosed on drugs or alcohol, you are urged to do the following:
- Call 911 immediately, and provide CPR if it is needed and if you are certified.
- Carefully move the individual into the recovery position (on the person’s side) if they are breathing but unconscious to keep them from choking on their own vomit.
- Continue to check their pulse rate and breathing until emergency personnel arrives.
If you suspect someone is having an overdose, you can also take the person to the nearest emergency department. Finally, in cases of potential opioid overdose, if naloxone is readily available, it may be administered as directed by packaging instructions.
When a person overdoses on a drug, when EMTs arrive on the scene, they will check the person’s pulse, breathing and look for airway obstructions. If needed, assisted ventilation and airway support will be administered.
After arrival at the emergency department, beyond breathing support, treatments are used to treat a drug overdose. These include administering activated charcoal to eliminate the drug from the body, intravenous fluids, and medications to reverse or reduce overdose effects, such as naloxone if needed.
Overdoses can be lethal or cause long-term mental and physical health consequences. However, if it isn’t fatal, it can still result in long-term complications, including the following:
- Brain damage due to lack of oxygen
- Possible liver damage
- Compromised cardiovascular health
- Neurologic complications following a stroke
- Increased risk of overdoses, intentional or not
- Emotional consequences related to the trauma of surviving an overdose
After you or your loved one has received medical treatment for an overdose, you may want to seek addiction treatment and mental health services to address any underlying psycho-emotional issues and to reduce the risk of future overdoses further.
Therapies may include the following:
Inpatient treatment: This program format requires individuals to reside full-time at a recovery facility, usually between 30-90 days or longer if necessary. This may be a great option for those who want to escape environmental triggers and need around-the-clock support and supervision.
Intensive outpatient treatment: For those who cannot take time away from home, school, or work responsibilities, intensive outpatient treatment allows them to live at a private residence while attending a recovery program. This also works well for those who have completed an inpatient program to offer continued support when they return to everyday life.
12-step peer support programs: Alcoholics and Narcotics Anonymous are free to join and provide individuals with an emotionally supportive and encouraging environment, as well as a sponsor to help foster accountability.
Individual therapy: Persons in treatment work one-on-one with a therapist to uncover underlying issues that contribute to their addiction and learn how to use healthier coping mechanisms.
Dual diagnosis: Those suffering from co-occurring addiction and mental or behavioral health disorder have a dual diagnosis or co-occurring conditions and may benefit from treatment at a specialized rehab center.
How Long-Term Professional Treatment Can Help
Just Believe Recovery Center offers comprehensive rehab programs that include residential stays and intensive outpatient treatment. We promise to provide those we treat with all the skills, education, and support they need to achieve abstinence and sustain long-lasting recovery.
Therapeutic services and experiential activities our programs feature include the following:
- Medical detox
- Behavioral therapy
- Individual/family counseling
- Relapse prevention
- Peer group support
- Health and wellness education
- Dual diagnosis treatment
- Mindfulness meditation
- Art and music therapy
- Aftercare planning
- Alumni events